Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 54, NWS Las Vegas, NV

July 29, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2017, 6:13 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2017, 6:13 PM MST (01:13 UTC)
Expired
Jul 29, 2017, 9:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 157 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 7:15 PM MSTFLASH FLOOD8 Se Wikieup, AZMOHAVE COUNTY ROADS REPORTS A ROAD CLOSURE DUE TO WEATHER AND FLOODING OF SIGNAL ROAD FROM US93 TO ALAMO ROAD. TIME OF EVENT IS ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WGUS55 KVEF 300113
FFWVEF
AZC015-300415-
/O.NEW.KVEF.FF.W.0054.170730T0113Z-170730T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
613 PM MST SAT JUL 29 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central Mohave County in northwestern Arizona...

* Until 915 PM MST

* At 612 PM MST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  one to two inches of rain has already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Wikieup and Burro Creek Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3452 11368 3474 11375 3515 11358 3518 11345
      3518 11333 3446 11333

$$

KG
2 follow-up statements
850 
WGUS75 KVEF 300217
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
717 PM MST SAT JUL 29 2017

AZC015-300415-
/O.CON.KVEF.FF.W.0054.000000T0000Z-170730T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
717 PM MST SAT JUL 29 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
SOUTH CENTRAL MOHAVE COUNTY...

At 714 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. One to two 
inches of rain has already fallen in the warned area. Flash flooding 
is expected to begin shortly.

Some locations that will experience flooding include...
Big Sandy River near Wikieup and Burro Creek. 

Additional rainfall amounts of a half of an inch to one inch are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3452 11368 3474 11375 3515 11358 3518 11345
      3518 11333 3446 11333

$$

KG
348 
WGUS75 KVEF 300413
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
913 PM MST SAT JUL 29 2017

AZC015-300417-
/O.EXP.KVEF.FF.W.0054.000000T0000Z-170730T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
913 PM MST SAT JUL 29 2017

...THE FLASH FLOOD WARNING FOR SOUTHEAST MOHAVE COUNTY WILL
EXPIRE AT 915 PM MST...

Heavy rain ended before 8 PM MST over the around Wikieup and the 
Aquarius Mountains east of Highway 93. Flooding is no longer 
expected to pose a threat for this area.

Thunderstorms with heavy rain were still occurring over the Kingman 
area and the Hualapai Mountains and a Flash Flood Warning 
remains in effect for those areas until 1145 PM MST.

LAT...LON 3452 11368 3474 11375 3515 11358 3518 11345
      3518 11333 3446 11333

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:39 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 29, 2:39 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
239 PM PDT Sat Jul 29 2017

.SYNOPSIS...Monsoon moisture will continue to push in from the
south increasing chances for showers and storms today through next
week. Storms and showers will be primarily across Mohave, Lincoln
and San Bernardino counties today with chances spreading further
north into other portions of southern Nevada Sunday through mid
week.
&&

.SHORT TERM...through Monday night.

The focus of the short term continues to be inverted
trough/easterly wave now moving across northern
Mexico/southeastern Arizona. As high pressure rebuilds and shifts
across northern Nevada, flow will have an increasingly easterly
component, which is already allowing moisture recovery in the
area. As the wave continues westward, expect increasing moisture
and thunderstorm chances Sunday and Monday. Models in decent
agreement with keeping the deepest moisture a little more limited,
with the areas at highest risk of receiving heavy rain in eastern
San Bernardino, southern Clark, and southern Mohave counties. If
confidence in coverage increases, a watch may be needed before too
long in these area, as flooding will be possible with amble
moisture and forcing present. As is the usual concern, MCVs from
activity in Arizona could swing the balance one way or the other.

As the wave progresses off-shore Monday evening, high pressure
will dominate the region, however, it is not impressively strong,
and it will be rather moisture ridden. Thus, fairly low
confidence in the subsidence actually preventing storms on any
given day, especially on higher terrain. Additionally, the pattern
will remain favorable for thunderstorms to move into much of the
area from southern Utah and Arizona.

.LONG TERM...Tuesday through Friday.

Made few changes to the longer term with moisture lingering through
the period and daily chances of at least isolated thunderstorms.
Tuesday will start out with an easterly wave pushing westward across
the forecast area, perhaps a little slower than previously
advertised and maintaining thunderstorm chances especially across
our southern zones. Moisture will tend to decrease from northeast to
southwest late in the week as high pressure builds over central
Nevada, but the magnitude of this drying is debatable and the ECMWF
is more intent on keeping sufficient moisture in place for
thunderstorm chances. Meanwhile, the GFS builds the high over
southern Nevada by Friday afternoon which would tend to suppress
thunderstorm chances and block deeper moisture from pushing in from
the south.  With no scouring of the moisture indicated by means of a
larger scale trough, hesitate to reduce PoPs on any one particular
day until we can get a better handle on where the high will be
setting up.  As such, maintained slight chance PoPs for the valleys
and greater chances in the higher elevations, and as mentioned
before, each days potential will depend on both convection the
day/night preceding it as well as daily cloud cover trends.
Temperatures will hover a few degrees above normal through the
period, unless that trend is disturbed by a larger scale
thunderstorm complex.
&&

.FIRE WEATHER... Moisture is increasing across the area from east
to west, and is forecast to continue this trend through the
weekend. As moisture increases, so do thunderstorm chances,
especially for Clark, Mohave, and eastern San Bernardino counties.
Chances of wetting rain should be fairly close to chances of
thunderstorms, as the moisture rich atmosphere will allow
thunderstorms to produce heavy rain. The only exception would be
along the western extent of the moisture push across Inyo and San
Bernardino counties. Thunderstorms that form before moisture
increases too much will be capable of gusty winds and even a dry
lightning strike or two with extremely limited coverage. The
pattern remains favorable for afternoon and evening thunderstorm
chances through next week.
&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
have shown decreasing flows over the last couple of days.
However, some road closures continue in the area. Bishop Creek
Bypass and Big Pine Creek Bypass continue to be utilized to
minimize flows through Bishop and Big Pine. Increasing moisture
will bring increasing thunderstorm chances, which could produce
additional runoff that could rapidly increase flows. Remember,
never drive through flooded roadways or around barricades. Also,
pastureland or farmland adjacent to creeks, streams or rivers
could experience areas of standing water.
&&

.AVIATION...For McCarran...East or southeast winds will be favored
for the remainder of the afternoon with partly cloudy skies. Speeds
should hold in 6 to 10 knot range but a few stronger gusts can't be
ruled out. Low confidence in the forecast starting this evening as
the potential exists for some thunderstorm outflow to move through,
most likely out of the east or northeast.  Should this occur, a
period of gusty northeast winds would be expected between 2z-6z as
well as the possibility of some thunderstorm activity. More likely
scenario is for conditions to remain dry and thunderstorms staying
limited to areas east and south of the airfield. Assuming no
thunderstorm impacts, diurnal southerly winds would take over after
dark in the 6 to 9 knot range.  Similar conditions expected again
Sunday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Most of the region will see partly to mostly sunny
skies this afternoon and evening with light winds.  Breezy southwest
winds of 10-15 knots with occasional gusts are likely near KDAG.
Convection will tend to favor Northwest Arizona and the mountains of
Southern Nevada but a stray storm is possible almost anywhere, even
near KBIH during the evening hours. Winds outside of thunderstorm
activity will favor diurnal trends. Similar conditions expected
again Sunday.
&&

.SPOTTER INFORMATION STATEMENT...Thunderstorm chances will
increase through the weekend, especially across portions of San
Bernardino, Clark, and Mohave counties. Spotters are requested to
report instances of flooding and impacts through standard
operating procedures.
&&

Short Term...........Steele
Long Term/Aviation...Outler

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:42 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.